PMCC PMCC

Search tips
Search criteria

Advanced
Results 1-7 (7)
 

Clipboard (0)
None
Journals
Authors
more »
Year of Publication
1.  CSACI position statement: safety of topical calcineurin inhibitors in the management of atopic dermatitis in children and adults 
Atopic dermatitis (AD) is a condition frequently encountered in medical practices across the country. Arming ourselves with appropriate and safe treatment modalities to provide relief for this chronic and relapsing inflammatory condition is of utmost importance to our patients and their families. Utilizing topical calcineurin inhibitors (TCIs) for the treatment of AD not responsive to high-potency corticosteroids, or low-potency corticosteroids and localized to the face, eyelids, and skin folds of patients >2 years, is reasonable to include in common practice. Despite the FDA’s Black Box warning, to date no evidence has been published linking the TCIs to an increased incidence of malignancy in either children or adults that establishes causation. The Canadian Society of Allergy and Clinical Immunology (CSACI) therefore recognizes that the benefits of TCIs should be carefully weighed with the theoretical risks in advising patients, and acknowledges that long-term studies remain in progress. The safety and efficacy of topical tacrolimus and pimecrolimus should therefore be considered when treating children and adults with AD in Canadian allergy and immunology practices.
doi:10.1186/1710-1492-9-24
PMCID: PMC3707742  PMID: 23837743
Atopic dermatitis; Topical corticosteroids; Therapy; Tacrolimus; Pimecrolimus; Lymphoma; Drug safety
2.  A four-way, double-blind, randomized, placebo controlled study to determine the efficacy and speed of azelastine nasal spray, versus loratadine, and cetirizine in adult subjects with allergen-induced seasonal allergic rhinitis 
Background
Azelastine has been shown to be effective against seasonal allergic rhinitis (SAR). The Environmental Exposure Unit (EEU) is a validated model of experimental SAR. The objective of this double-blind, four-way crossover study was to evaluate the onset of action of azelastine nasal spray, versus the oral antihistamines loratadine 10 mg and cetirizine 10 mg in the relief of the symptoms of SAR.
Methods
70 participants, aged 18-65, were randomized to receive azelastine nasal spray, cetirizine, loratadine, or placebo after controlled ragweed pollen exposure in the EEU. Symptoms were evaluated using the total nasal symptom score (TNSS). The primary efficacy parameter was the onset of action as measured by the change from baseline in TNSS.
Results
Azelastine displayed a statistically significant improvement in TNSS compared with placebo at all time points from 15 minutes through 6 hours post dose. Azelastine, cetirizine, and loratadine reduced TNSS compared to placebo with an onset of action of 15 (p < 0.001), 60 (p = 0.015), and 75 (p = 0.034) minutes, respectively. The overall assessment of efficacy was rated as good or very good by 46% of the participants for azelastine, 51% of the participants for cetirizine, and 30% of the participants for loratadine compared to 18% of the participants for placebo.
Conclusions
Azelastine’s onset of action for symptom relief was faster than that of cetirizine and loratadine. The overall participant satisfaction in treatment with azelastine is comparable to cetirizine and statistically superior to loratadine. These results suggest that azelastine may be preferential to oral antihistamines for the rapid relief of SAR symptoms.
doi:10.1186/1710-1492-9-16
PMCID: PMC3655060  PMID: 23635091
Allergic rhinitis; Azelastine; Environmental exposure unit; Onset of action; Cetirizine; Loratadine
6.  DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin 
Background
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.
Methods
Case report.
Results
We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.
Conclusion
Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.
doi:10.1186/1710-1492-7-16
PMCID: PMC3198947  PMID: 21968185
7.  Hodgkin's lymphoma presenting with markedly elevated IgE: a case report 
Background
Markedly elevated IgE as a manifestation of a lymphoproliferative disorder has been only rarely reported.
Case Presentation
We present the case of a 22 year old female referred to the adult Allergy & Clinical Immunology clinic for an extremely elevated IgE level, eventually diagnosed with Hodgkin's lymphoma. She had no history of atopy, recurrent infections, eczema or periodontal disease; stool was negative for ova & parasites. Chest X-ray revealed large bilateral anterior mediastinal masses that demonstrated prominent uptake on gallium scan. Mediastinal lymph node biopsy was consistent with Hodgkin's lymphoma, nodular sclerosing subtype, grade I/II.
Conclusion
Although uncommon, markedly elevated IgE may be a manifestation of a malignant process, most notably both Hodgkin's and Non-Hodgkin's lymphomas. This diagnosis should be considered in evaluating an otherwise unexplained elevation of IgE.
doi:10.1186/1710-1492-5-12
PMCID: PMC2794847  PMID: 20016775

Results 1-7 (7)